Generic Dilantic Recalled Due to Problems with Inaccurate Dosing

The U.S. Food and Drug Administration (FDA) has announced a recall of two lots of generic Dilantin (phenytoin), due to concerns that problems with the solution failing to re-suspend when shaken prior to administration could result in underdosing or overdosing. The FDA warns that receiving too little or too much of the anticonvulsant medication could result in adverse health consequences for phenytoin patients, possibly including intoxication or breakthrough seizures requiring emergency medical intervention. The potential risk of side effects from under or overdosing is reportedly highest among children and infants who use phenytoin to control their seizure disorders. If you or someone you know has suffered an adverse reaction to recalled generic Dilantin, contact an experienced drug injury attorney as soon as possible to discuss your options for legal recourse.

What is Phenytoin?

Phenytoin is a generic anticonvulsant medication manufactured by Taro Pharmaceuticals and sold under the brand name Dilantin. According to the FDA, the drug is used to treat tonic-clonic (grand mal) seizures and psychomotor (temporal lobe) seizures and the medication is packaged in amber plastic bottles with an inner seal and white childproof lid. This new generic Dilantin recall affects two lots of Phenytoin Oral Suspension USP, 125 mg/5 mL both in 237 mL bottles with an expiration date of December 2020. The affected lot numbers are 327874, distributed to wholesale distributors, long-term care providers, a re-packager and mail order customers from May 3 to July 5, 2019, and 327876, distributed to wholesale distributors, long-term care providers and mail order customers from July 1 to August 21, 2019.

Risk of Adverse Events from Recalled Phenytoin

Phenytoin Oral Suspension is taken orally via a calibrated measuring device and the medication is intended to be shaken before being administered. The two lots of phenytoin are being recalled because the liquid may not properly re-suspend when shaken, which could result in problems with inaccurate dosing. Phenytoin is used to treat and prevent seizures among both adults and children and the FDA warns that the population at greatest risk for under or overdosing with the recalled generic Dilantin is primarily infants and young children. “In those patients, there is a reasonable probability that inaccurate dosing might result in a serious adverse effect such as intoxication or breakthrough seizures requiring medical intervention,” the FDA reports.

For some patients who might have severe or repeated “breakthrough seizures,” or seizures that occur after a sustained period of freedom from seizures, the FDA warns that a drop in phenytoin levels could result in a medical emergency called status epilepticus. Status epilepticus (SE) occurs when a person suffers a continuous seizure lasting more than 30 minutes or suffers two or more seizures without full recovery of consciousness between the seizures. SE can be life-threatening, requires immediate emergency room treatment and is associated with significant morbidity and mortality.

What to do About the Phenytoin Recall

The generic Dilantin recall was issued on February 21, and the FDA indicates that any adverse reactions or quality problems associated with the use of recalled phenytoin may be reported to the agency’s MedWatch Adverse Event Reporting program. To date, Taro Pharmaceuticals has not received any reports of adverse events associated with the phenytoin recall. However, the company states that consumers should contact their healthcare provider if they experience any problems that may be related to the recalled anticonvulsant drug. In the meantime, Taro is reportedly alerting distributors and retail customers to the phenytoin recall by phone, email and letter and is arranging for the return of any containers of recalled Phenytoin Oral Suspension.